Skip to Accessibility Tools Skip to Content Skip to Footer

Forums


Triggers and Causes

Migraines and Depo-Provera

  • By Emily

    Hi,

    My name is Emily and I’m 24 years old. I have been suffering from chronic, daily migraines for about 4 months now. I have stage II endometriosis and have had 5 surgeries because of it. I see a endo. specialist and now a neurologist. I was given Depo-Provera 6/9/14 before my last surgery (6/20). After my first shot, I had some unpleasant side effects like bloating, mood swings, spotting. Nothing too intense. I received my second shot in mid August.

    Two weeks after my second shot, my migraines hit and have been with me ever since. My neurologist gave me Depakote, 125mg 3x daily; Fioricet w/Codeine, 2 pills every 4 hours for migraine; Imitrex, 100mg taken at the beginning of my migraine or if my Fioricet doesn’t work. However, the Fioricet w/Codeine has been a god send. I also take Promethazine, 12.5mg, 2 tabs every 6 hours for nausea during a migraine. Also taking Zofran 4mg, 1-2 tabs every 6 hours for nausea caused by my endo.

    Oh, I suffer from migraines with aura. Extremely sensitive to light (even when I’m not having a migraine), sounds, and smells. Its mainly the lights and smells that drive me mad and feed into the nausea. My migraines can range from a few hours (if treated incredibly fast and aggressively) to a few days. If it lasts a few days, I get a Toradol shot and it gets knocked down after 15mins.

    Anyway, long story short.. I was wondering if any other women who have used Depo-Provera had gotten migraines. Its a long shot but I’m incredibly curious.

    Thank you for reading! Hopefully some kind women out there has (unfortunately) suffered from migraines induced by Depo and sees this. Fingers crossed. 🙂

    reply
  • By Nancy Harris Bonk Moderator

    Hi echitt,

    Thanks for sharing your story with, welcome! I’ve not used this birth control but can tell you hormonal fluctuations can trigger a migraine attack.

    I hope you don’t mind, but I am a bit concerned about the medications you’ve listed. Depakote is not recommended for women of childbearing age or breastfeeding unless the benefit outweigh the risks. Please take a look at this article for more information; https://migraine.com/blog/pregnancy-warning-issued-for-depakote-and-other-valproate-medications/, but do not suddenly stop taking it without speaking with your doctor first.

    Narcotic (or opioid) medications like Fioricet with codeine are not usually recommended by migraine specialists to treat migraine. This is due to an increased risk of something called medication overuse headache or moh which was formerly called rebound. Moh can occur if we take migraine medications (like Imitrex) and/or pain medications, whether they are over-the-counter or prescription, more than two to three days a week. If we have moh, we will have an endless daily cycle of pain and our migraines will be more difficult to treat. Let me share information on moh with you; https://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/.

    You may want to talk to your doctor about migraine with aura and the increased risk of stroke. Birth control can also increase stroke risk too. This article has more information; https://migraine.com/blog/migraine-aura-medication-stroke-assessing-risk/.

    I hope others will be in shortly to share their experiences with you.

    Nancy

    reply
  • By emm1lou

    Hi Emily, sorry to hear you have so much going on.

    Personally, I suspect a link between the depo and my migraines.

    My migraines became chronic around 12 months ago. At the time I was having a break from the depo and decided to stay off it for a while.

    My Neuro suggested that the depo would be okay to go back to and didn’t mention that it could be a trigger so I just trusted that. I was glad to go back on it as I be always had heavy, painful periods (not endometriosis though, thankfully).

    Anyway, over July and August I’d noticed some slight improvement with the frequency of my migraines thanks to an increase in my medication (topiramate). I had the depo on August 18 and two days later had a migraine start which just wouldn’t go away. I had 12 solid weeks of full on head pain, nausea, vertigo, weakness, vision and speach problems, cognitive problems…

    Since the depo ran out I’ve started to feel less awful. I’m sure there’s some connection. My new GP thinks so too and tells me that the depo has a high amount of synthetic progesterone in it which can be a trigger for some people.

    There’s quite a bit of info on the internet about progesterone as a trigger – I certainly looked at lots of articles searching for answers – so it might be worth having a mooch. Sorry I can’t post any links, I’m writing from my phone.

    Em x

    reply
  • By sterlingsara

    Hi Emily,
    Hope you’ve been doing well since you’ve posted this. I have been on the Depo for almost 6 years now, I have suffered from migraines since I was ten, I’m now 20, about two years ago I went off the Depo for 2 months and during that time my migraines were worse than they’ve ever been. So I would say it’s the person and specific hormones in the Depo.

    reply
  • By saraht

    I never get headaches or migraines till I got on the shot. Seems like a daily thing now. I pray they will go away.

    reply
  • By schandanais1994

    I’m not sure if your still looking st these replies, however I have been trying to figure this out for a while. My migraines have also started after my Depo shot. I only have had 1 shot because of the terrible side effects but the migraines have stayed with me. Back in 2012 is when I had my first shot. I totally regret it and wish there was a way to go back. I can’t live with this pain anymore. 😭😭😭😭😭
    I hope you have gotten better.

    reply
    • By absentminded

      @schandanais1994 – I actually did stop looking at the replies to this thread quite sometime ago but I wanted to reply to your comment..

      My neuro, gynecologist, GP, and even my surgeon who ended up performing my hysterectomy all agreed Depo started my migraines but my hysterectomy made them turn chronic. However, my migraines are actually under decent control right now. It took YEARS to figure out which medication works best with me and its boiled down to 3 meds that I highly recommend researching and actually trying. Because, at the point you’re at now, what’s there to lose?

      The 3 meds I’ve found to work best are:
      1. Propranolol or Inderal – it’s a beta blocker used to treat high blood pressure but it’s taken my daily headaches down by 50%, and has reduced my anxiety quite a bit. It’s also fairly cheap ($34 without insurance).
      2. Migravent – this shit is amazing and only $38 on Amazon. It’s a mix of vitamins like Magnesium, Riboflavin, and a few others. I suggest just researching it but after 2 weeks of taking 1 capsule 2x daily, my migraines aren’t nearly as intense and don’t last days.
      3. Trokendi XR – long lasting Topamax is truly a God send. If you’ve got insurance, please look into it. This medication got rid of my migraines and daily headaches. It has far fewer side effects then traditional Topamax.

      I’m sorry you’re in so much pain. It does get better, I promise! Also, turmeric and CBD oil help. How do you feel about cannabis? Nothing beats a good old doobie. Anyway, I hope you feel better! Depo is pure shit. I used LoLo Estrin Fe before my spay and it didnt effect my head too terribly. Message me if you need to talk! <3

      reply
    • By mben979611

      Hi, I had two shots of depo. May, July 2018. I’ve had daily migraines since. It’s given me such health anxiety because I fear I will never get rid of these migraines that are so debilitating. Seeing some say they only had one shot and still suffering is tragic. I pray God is merciful and restores me.

      reply